STOCK MARKET BSE NSE

Contraceptive pill may double risk of blindness

Published: 19th November 2013 06:02 PM  |   Last Updated: 19th November 2013 06:21 PM   |  A+A-

contraceptivePills
By PTI

Women who take the contraceptive pill for more than three years are twice as likely to suffer from glaucoma, a leading cause of blindness, a new study has warned.

Researchers caution gynaecologists and ophthalmologists to be aware of the fact that oral contraceptives might play a role in glaucomatous diseases, and inform patients to have their eyes screened for glaucoma if they also have other risk factors.

Women who have taken oral contraceptives for three or more years are twice as likely to suffer from glaucoma which affects nearly 60 million worldwide, they said.

The study - conducted by researchers at University of California, San Francisco, Duke University School of Medicine and Third Affiliated Hospital of Nanchang University, Nanchang, China - is the first to establish an increased risk of glaucoma in women who have used oral contraceptives for three or more years.

The research included 3,406 female participants aged 40 years or older from across the US who completed the survey's vision and reproductive health questionnaire and underwent eye exams.

The study found that females who had used oral contraceptives, no matter which kind, for longer than three years are 2.05 times more likely to also report that they have the diagnosis of glaucoma.

The results of the study do not speak directly to the causative effect of oral contraceptives on the development of glaucoma, researchers said.

It indicates that long-term use of oral contraceptives might be a potential risk factor for glaucoma, and may be considered as part of the risk profile for a patient together with other existing risk factors.

These include factors such as ethnicity, family history of glaucoma, history of increased eye pressure or existing visual field defects.

Previous studies have shown that oestrogen may play a significant role in the pathogenesis of glaucoma.

"This study should be an impetus for future research to prove the cause and effect of oral contraceptives and glaucoma," said Shan Lin, lead researcher and professor of clinical ophthalmology at the University of California San Francisco.

"At this point, women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors," said Lin.

The study was presented at the Annual Meeting of the American Academy of Ophthalmology in New Orleans.



Comments

Disclaimer : We respect your thoughts and views! But we need to be judicious while moderating your comments. All the comments will be moderated by the newindianexpress.com editorial. Abstain from posting comments that are obscene, defamatory or inflammatory, and do not indulge in personal attacks. Try to avoid outside hyperlinks inside the comment. Help us delete comments that do not follow these guidelines.

The views expressed in comments published on newindianexpress.com are those of the comment writers alone. They do not represent the views or opinions of newindianexpress.com or its staff, nor do they represent the views or opinions of The New Indian Express Group, or any entity of, or affiliated with, The New Indian Express Group. newindianexpress.com reserves the right to take any or all comments down at any time.

IPL_2020
flipboard facebook twitter whatsapp